Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 11, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 12, 2007, 11:31 PM MDT for Flathead County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2007, 11:31 PM MDT (05:31 UTC)
- Expired
- May 13, 2007, 12:15 AM MDT
- In force
- 44 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Flathead County, MT
The radar
The Missoula radar (KMSX), 153 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 12:00 AM MDT | HAIL 1 | 2 W Columbia Falls, MT | REPORTED NICKEL AND QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 5.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3297 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 130531 SVRMSO MTC029-130615- /O.NEW.KMSO.SV.W.0011.070513T0531Z-070513T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 1131 PM MDT SAT MAY 12 2007 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA... * UNTIL 1215 AM MDT. * AT 1123 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES WEST OF KALISPELL...AND WAS MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EVERGREEN AND KALISPELL AROUND 1140 PM MDT... WHITEFISH AND COLUMBIA FALLS AROUND 1150 PM MDT... WEST GLACIER AROUND 1210 AM MDT. DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4832 11484 4807 11453 4849 11365 4876 11389 $$ MEAD
1 follow-up statement
000 WWUS55 KMSO 130556 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1155 PM MDT SAT MAY 12 2007 MTC029-130615- /O.CON.KMSO.SV.W.0011.000000T0000Z-070513T0615Z/ FLATHEAD MT- 1155 PM MDT SAT MAY 12 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT FOR NORTHERN FLATHEAD COUNTY... * AT 1148 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LA SALLE... OR ABOUT 6 MILES NORTH OF EVERGREEN...AND WAS MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARTIN CITY...HUNGRY HORSE AND CORAM AROUND MIDNIGHT MDT... WEST GLACIER AND APGAR AROUND 1210 AM MDT. LAT...LON 4832 11484 4807 11453 4834 11357 4876 11389 $$ MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:17 PM MDT, 5 hours 14 minutes earlier.
Area forecast discussion, May 12, 6:17 PM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 617 PM MDT SAT MAY 12 2007 .UPDATE...UPDATED THIS EVENING TO CANCEL THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR SOUTHWEST MONTANA WEST OF THE CONTINENTAL DIVIDE. ALTHOUGH SCATTERED THUNDERSTORMS WILL PERSIST INTO THIS EVENING...THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE TO DWINDLE AS SURFACE HEATING BEGINS TO WANE WITH SUNSET. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS...MAINLY CAUSING SOME LOWERED VISIBILITIES AND MOUNTAIN OBSCURATIONS. ADDITIONALLY...SOME GUSTY WINDS WILL ACCOMPANY STRONGER CELLS. PLEASE SEE APPROPRIATE TAFS AND TWEBS. && .PREV DISCUSSION... /ISSUED 313 PM MDT SAT MAY 12 2007/ DISCUSSION...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST MONTANA THROUGH 10PM MDT THIS EVENING. SHORT WAVE ALONG THE WEST COAST. MOIST SOUTHWEST FLOW AHEAD OF THE FRONT HAS STARTED TO KICK OFF CONVECTION IN SOUTHWEST MONTANA AND CENTRAL IDAHO. THE ATMOSPHERE IS QUITE UNSTABLE ACROSS WEST CENTRAL MONTANA AND CENTRAL IDAHO WHERE THE FOCUS OF MOST THUNDERSTORM ACTIVITY WILL BE THIS EVENING. THE BEST DYNAMICS FOR POSSIBLE SEVERE WEATHER WILL BE IN SOUTHWEST MONTANA...WITH SOME STORMS POSSIBLY PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD DECREASE IN INTENSITY AFTER LOSING HEATING OF THE DAY AT SUNSET. THE SHORT WAVE WILL APPROACH THE NORTHERN ROCKIES OVERNIGHT. DYNAMIC SUPPORT...MOISTURE AND INSTABILITY WILL PRODUCE SHOWERS OVERNIGHT. THE SHORT WAVE WILL MOVE SLOWLY ACROSS THE REGION ON SUNDAY AND CONTAIN ENOUGH DYNAMICS AND INSTABILITY FOR SOME ISOLATED THUNDERSTORMS. MONDAY THROUGH FRIDAY...THE TROUGH MOVES OFF TO THE EAST ON MONDAY...SOME LINGERING SHOWERS REMAIN MAINLY ACROSS THE EASTERN ZONES. A RIDGE REBUILDS OVER THE PACIFIC NORTHWEST TUESDAY THROUGH THURSDAY FOR MOSTLY SUNNY SKIES AND WARMING TEMPERATURES. ANOTHER APPROACHING TROUGH MOVES INTO THE PACIFIC NORTHWEST ON FRIDAY...TURNING THE UPPER LEVEL FLOW TO THE SOUTHWEST AND BRINGING MORE MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE...VIA PREVIOUS DISCUSSION....RPN/KOLATA AVIATION...CHURCH
Hazardous weather outlook, May 12, 4:05 AM MDT, 19 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 405 AM MDT SAT MAY 12 2007 IDZ005>009-MTZ005>007-043-122300- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 405 AM MDT SAT MAY 12 2007 /305 AM PDT SAT MAY 12 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECT TO FORM LATE THIS AFTERNOON...PERSISTING INTO THE EVENING HOURS. SOME STORMS MAY CONTAIN STRONG WINDS AND SMALL HAIL. A FEW OF THE STORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT RAIN SHOWERS WITH A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AS A COLDER PACIFIC WEATHER SYSTEM PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:11 AM MDT | Severe Thunderstorm Warning | MSO | Flathead | 38 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.